Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 169, NWS Sioux Falls, SD

July 14, 2009Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 14, 2009, 2:50 PM CDT for Kingsbury County, South Dakota. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2009, 2:50 PM CDT (19:50 UTC)
Expired
Jul 14, 2009, 3:30 PM CDT
In force
40 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

County Kingsbury County, SD

The radar

The Sioux Falls radar (KFSD), 108 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 3:00 PM CDTHAIL 14 Ene De Smet, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 2:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2009-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2009-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-436 J/kg
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 141950
SVRFSD
SDC077-142030-
/O.NEW.KFSD.SV.W.0169.090714T1950Z-090714T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
250 PM CDT TUE JUL 14 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 330 PM CDT

* AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
  WEST OF DE SMET...OR 25 MILES EAST OF HURON...AND WAS MOVING EAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DE SMET AROUND 305 PM CDT...
  LAKE THOMPSON STATE RECREATION AREA AROUND 320 PM CDT...
  LAKE PRESTON AROUND 325 PM CDT...
  HETLAND...BADGER AROUND 330 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

IF ON OR NEAR LAKES HENRY...PRESTON OR WHITEWOOD...GET OUT OF THE 
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN 
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO 
SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

&&

LAT...LON 4454 9713 4428 9714 4429 9783 4447 9786
TIME...MOT...LOC 1947Z 265DEG 21KT 4439 9771

$$

WEISSER
1 follow-up statement
000 
WWUS53 KFSD 142011
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
311 PM CDT TUE JUL 14 2009

SDC077-142030-
/O.CON.KFSD.SV.W.0169.000000T0000Z-090714T2030Z/
KINGSBURY SD-
311 PM CDT TUE JUL 14 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHEASTERN KINGSBURY COUNTY...

AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR LAKE PRESTON...OR 29 MILES SOUTHWEST OF ESTELLINE...MOVING EAST
AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
HETLAND AROUND 325 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

&&

LAT...LON 4430 9754 4451 9742 4454 9713 4428 9714
TIME...MOT...LOC 2011Z 267DEG 26KT 4440 9742

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 11:35 AM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 14, 11:35 AM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1135 AM CDT TUE JUL 14 2009

.DISCUSSION...
STRATUS WHICH BECAME FAIRLY WIDESPREAD IN THE WAKE OF OVERNIGHT RAIN
HAS BEGUN TO BREAK UP OVER SOUTHEAST PORTIONS OF THE AREA AS OF 16Z
AND EXPECT THIS TREND TO CONTINUE TO THE NORTH THROUGH THE REMAINDER
OF THE MORNING. HAVE TWEAKED SKY GRIDS TO CUT BACK...MOSTLY OVER
NWRN IA...BUT WILL KEEP IN PARTLY SUNNY RANGE AHEAD OF COLD FRONT...
WITH BETTER CLEARING BEHIND THE FRONT THROUGH THE AFTERNOON. SLY
WINDS AHEAD OF THE FRONT A LITTLE STRONGER THAN FORECAST...SO HAVE
BUMPED THOSE UP AS WELL. TEMPS PRETTY GOOD SO FAR THIS MORNING...
THOUGH HAVE WARMED UP MORE QUICKLY ACROSS NWRN IA WHERE STRATUS
NEVER FULLY DEVELOPED.

WITH STRATUS NOW BREAKING UP AND ALLOWING FOR DECENT HEATING...
THREAT FOR STORM DEVELOPMENT STILL LOOKS OK FOR THIS AFTERNOON. ONLY
MINOR ADJUSTMENTS TO POP DISTRIBUTION OVER THE EASTERN CWA THIS
AFTERNOON. MODERATE INSTABILITY WITH DECENT SHEAR ALONG/JUST AHEAD
OF THE COLD FRONT FOR THIS AFTERNOON INDICATE POTENTIAL FOR SEVERE
STORMS. ISOLATED TORNADOES STILL A THREAT WITH 40-50KTS SHEAR
FAVORING SUPERCELL DEVELOPMENT...AND DEEP MOISTURE LEADING TO LOW
LCL HEIGHTS.

&&

.AVIATION...
WIDESPREAD MVFR CIGS IN STRATUS SHOULD CONTINUE TO IMPROVE THROUGH
19Z HEATING HELPS TO SLOWLY ERODE SOLID STRATUS. HOWEVER...AREAS OF
HIGH END MVFR BKN CIGS /2-3KFT/ STILL POSSIBLE THROUGH THE AFTERNOON
DUE TO DEEP LOW LEVEL MOISTURE OVER THE AREA. BRISK SSELY WINDS
GUSTING AOA 25 KTS AHEAD OF CDFNT MOVG EWD ACROSS AREA FM 16Z THRU
02Z...FLWD BY WNWLY FLOW OF DRIER AND MORE STABLE AIR BEHIND CDFNT
THIS AFTN. SCT TSTMS SHOULD DVLP AGAIN AHEAD OF CDFNT DURING THE
AFTERNOON...MAINLY EAST OF I29 FM 18Z THRU 00Z.

&&

.PREV DISCUSSION...
SHORTWAVE PRESENTLY MOVING THROUGH CENTRAL SOUTH DAKOTA EARLY THIS
MORNING...WITH SHOWERS AND THUNDERSTORMS OCCURRING IN AREAS MAINLY
WEST OF THE INTERSTATE 29 CORRIDOR. THE ACTIVITY HAS BECOME
INCREASINGLY LESS IMPRESSIVE OVER THE PAST COUPLE OF HOURS AS IT
MOVES INTO A MORE STABLE ATMOSPHERE...DIMINISHING IN COVERAGE AND
SHOWING LESS AND LESS LIGHTNING ACTIVITY. PRECIPITATION AREA HAS
BEEN FOLLOWING THE RUC 500 TO 400 MB PV FIELD PRETTY CLOSELY...SO
USED THIS TO TIME ITS EASTWARD PROGRESSION...PUTTING THE BULK OF IT
INTO OUR SOUTHWESTERN MINNESOTA AND NORTHWESTERN IOWA ZONES BY 12Z.

MEANWHILE...CURRENT SURFACE ANALYSIS WOULD INDICATE THAT THE COLD
FRONT WHICH IS EXPECTED TO PUSH ACROSS OUR AREA TODAY IS PRESENTLY
LOCATED OVER THE FAR EASTERN PORTIONS OF MONTANA AN WYOMING. MODELS
ARE FINALLY CONVERGING ON TIMING OF THE FRONT...AND WOULD SEE THE
FEATURE ENTER OUR FAR WEST AROUND 18Z...REACHING OUR FAR EASTERN
ZONES AROUND 03Z TONIGHT. THINKING IS THAT WE WILL SEE A GENERAL
DECREASE IN SHOWER THUNDERSTORM ACTIVITY LATER THIS MORNING WITH THE
DEPARTURE OF AFOREMENTIONED SHORTWAVE...THEN ACTIVITY WILL PICK UP
AGAIN IN THE AFTERNOON OVER THE EASTERN HALF OF THE CWA WITH
INCREASING LOW LEVEL CONVERGENCE/INCREASING THETA E ADVECTION OUT
AHEAD OF THE FRONT. STILL APPEARS THAT THERE COULD BE SEVERE STORMS
WITH ML CAPE VALUES AROUND 2000 J/KG AND 0 TO 6 KM BULK SHEAR OF 40
TO 50 KTS. AS FOR HIGH TEMPERATURES...KEPT WARMEST READINGS THROUGH
THE JAMES RIVER VALLEY WHERE MIXING WILL BE BEST BEHIND THE
FRONT...WITH LOWER READINGS IN THE EAST WHERE MORE
CLOUDINESS/PRECIPITATION WILL RESIDE.

HAVE LINGERING POPS IN OUR SOUTHEAST THIS EVENING AS FRONT DEPARTS
OVER THAT AREA...OTHERWISE IT WILL BE A COOLER NIGHT WITH LOWERING
DEWPOINTS AND LOWS IN THE UPPER 50S TO LOWER 60S. WEDNESDAY IS
LOOKING TO BE A REALLY NICE DAY WITH HIGH PRESSURE BUILDING INTO THE
REGION...AND HIGHS IN THE UPPER 70S TO LOWER 80S ACROSS THE AREA.
COULD BE A LITTLE BREEZY WITH CONTINUING CAA...STEEP LOW LEVEL LAPSE
RATES AND 850/925 MB WINDS OF 20KTS/30KTS RESPECTIVELY.

THERE STILL LOOKS TO BE SOME POTENTIAL FOR SHOWERS/THUNDERSTORMS
LATER ON WEDNESDAY NIGHT INTO EARLY THURSDAY IN OUR SOUTH AS A WEAK
SHORTWAVE INTERACTS WITH A BOUNDARY LAYING ACROSS THE AREA AT THAT
TIME. DID NOT GO TOO CRAZY WITH POPS AT THIS POINT...WITH THE NAM
BEING MUCH MORE ROBUST WITH THIS FEATURE THAN OTHER MODELS...BUT
WILL BE SOMETHING TO KEEP AN EYE ON. THURSDAY LOOKS TO BE THE
COOLEST DAY OF THE WEEK AS LOW PRESSURE DROPPING INTO THE GREAT
LAKES REGION PULLS COOLER AIR INTO THE NORTHERN PLAINS. 850 MB TEMPS
ARE PROJECTED TO BE AROUND 10 DEGREES C IN OUR NORTHEAST ON THURSDAY
AFTERNOON...YIELDING HIGHS IN THE LOWER TO MID 70S OVER THAT
AREA...TO AROUND 80 IN OUR SOUTHWEST. WILL REMAIN DRY THROUGH THE
DAY ON FRIDAY...WITH TEMPS REMAINING BELOW NORMAL UNDER A
NORTHWESTERLY UPPER LEVEL FLOW.  /JM

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 JH
Hazardous weather outlook, Jul 14, 11:43 AM CDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1143 AM CDT TUE JUL 14 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1143 AM CDT TUE JUL 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATER THIS
AFTERNOON...PRIMARILY ALONG AND EAST OF A LINE FROM YANKTON TO
BROOKINGS SOUTH DAKOTA. THE THUNDERSTORMS WILL EXPAND EASTWARD
INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA THROUGH THE LATE
AFTERNOON AND EARLY EVENING HOURS. SOME OF THESE STORMS COULD BE
SEVERE WITH HAIL TO THE SIZE OF GOLF BALLS...WINDS TO 70
MPH...ISOLATED TORNADOES...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 3 PM AND 11 PM...
ALONG AND EAST OF A LINE FROM YANKTON TO BROOKINGS SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:57 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson33 min
Jul 13, 8:16 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson29 min
Jul 14, 3:19 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury41 min
Jul 14, 3:50 PM CDTSevere Thunderstorm WarningFSDBrookings40 min
Jul 14, 4:23 PM CDTSevere Thunderstorm WarningFSDBrookings, Moody37 min
Jul 14, 4:47 PM CDTSevere Thunderstorm WarningFSDBrookings, Moody43 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.